Texas, 2013Heavy Rain in Texas, June 16 to 17, 2013
June 16 to 17, 2013 · NWS AMA · 3 events in 3 counties and zones
A series of weak upper level waves provided the upper level support for showers and thunderstorms to develop during the morning and evening hours of the 16th. These storms caused brief periods of heavy rain to the Texas and Oklahoma Panhandle which lead to minor flooding of flood prone areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of weak upper level waves provided the upper level support for showers and thunderstorms to develop during the morning and evening hours of the 16th. These storms caused brief periods of heavy rain to the Texas and Oklahoma Panhandle which lead to minor flooding of flood prone areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 16, 5:13 AM CST, 17 minutes earlier.
Area forecast discussion, Jun 16, 5:13 AM CST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
613 AM CDT SUN JUN 16 2013
.AVIATION...
SHRA AND TSRA WILL LINGER AT THE GUY TAF SITE FOR THE NEXT FEW
HOURS...THEN THEY WILL PUSH EAST OF THE TAF SITE. SOME LOW CLOUDS
WILL BE POSSIBLE AT THE DHT AND AMA TAF SITES. THE CIGS WOULD BE IN
THE MVFR RANGE IF THEY DEVELOP. HOWEVER...THE DHT TAF SITE COULD DIP
INTO THE HIGH END OF IFR. THE SHOWERS AND STORMS SHOULD HELP TO KEEP
THE LOWEST LEVELS MIXED UP ENOUGH THAT CIGS SHOULD STAY IN THE VFR
RANGE.
EASTERLY WINDS AT THE TAF SITES WILL TURN MORE TO THE SOUTH THIS
AFTERNOON AND THEY WILL GET GUSTY. MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO THIS
EVENING AND THEY COULD MAKE A RUN AT THE GUY TAF SITE...BUT WILL
LEAVE THE MENTION OF TSRA OUT OF THE TAF SITE FOR NOW AS CONFIDENCE
ON EXACT TIMING IS NOT HIGH. A COLD FRONT WILL ALSO MOVE THROUGH THE
GUY AND DHT TAF SITES AT THE END OF THIS FORECAST.
&&
.PREV DISCUSSION... /ISSUED 609 AM CDT SUN JUN 16 2013/
DISCUSSION...
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH TUESDAY NIGHT.
FAVORABLE WNW TO NW FLOW ALOFT COUPLED WITH LEFTOVER BOUNDARIES FROM
THIS MORNINGS TSTM COMPLEX AND A DEVELOPING SFC TROF WILL COMBINE
WITH SUFFICIENT LOW LEVEL MOISTURE TO CAUSE TSTMS TO FORM AGAIN LATER
THIS AFTERNOON THROUGH TONIGHT. LOCALLY HEAVY RAIN WILL BE POSSIBLE
FROM THE STRONGEST STORMS. SOME POTENTIAL FOR SVR STORMS AS WELL...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. HIGHEST POPS NERN
ZONES AND LOWEST FAR SW TX PNHDL FOR TONIGHT. USED AREAL QUALIFIER
DESCRIPTIVE WORDING FOR THE FIRST TWO PERIODS OF THE FCST PCKG.
A WEAK COLD FRONT WILL SLIDE SWD ACROSS THE PNHDLS LATE TONIGHT AND
MONDAY MORNING. THIS BOUNDARY MAY VERY WELL END UP TO THE SOUTH OF
THE FCST AREA...DEPENDING ON HOW EXTENSIVE TSTM DEVELOPMENT IS ALONG
THE BOUNDARY TODAY AND TONIGHT AS IT HEADS SWD. LOW LEVEL UPSLOPE
FLOW WILL PREVAIL NORTH OF THE BOUNDARY ON MONDAY. FAVORABLE WNW TO
NW STEERING FLOW...SUFFICIENT MOISTURE...FAST MOVG MINOR UPPER LEVEL
SHORTWAVE TROFS GRAZNG THE FCST AREA...AND ADEQUATE ATMOSPHERIC
INSTABILITY SUGGESTS THREAT OF TSTMS FOR MONDAY AFTERNOON THRU TUE
NIGHT. SLGT CHC TO CHC POPS AREAWIDE PLAUSIBLE FOR BOTH DAYS. SOME
SVR AND HEAVY RAIN THREAT BOTH DAYS.
LATEST MEDIUM RANGE MODELS ARE IN BETTER AGREEMENT THAT THE UPPER
LEVEL RIDGE WILL BUILD BACK INTO THE SRN HIGH PLAINS BEGINNING WED
AND PERSISTING INTO NEXT WEEKEND. AN ISOLD TSTORM MAY OCCUR AROUND
WRN PERIPHERY OF THIS RIDGE LATE NEXT WEEK OR WEEKEND. HOWEVER...CONFIDENCE
IS LOW ON THIS SCENARIO SO HAVE RETAINED A DRY FCST AFTER TUE NIGHT
AT THIS TIME. TEMPS REBOUNDING TO WELL ABOVE NORMAL VALUES WED THRU SAT.
ANDRADE
FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED
THROUGH THE MIDDLE OF NEXT WEEK.
ANDRADE
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
05/02
Hazardous weather outlook, Jun 16, 4:46 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
546 AM CDT SUN JUN 16 2013
OKZ001>003-TXZ001>020-162100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
546 AM CDT SUN JUN 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. A FEW STORMS THAT FORM WILL
HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY HAZARDS. IN ADDITION...HEAVY RAIN MAY ACCOMPANY
THE STRONGEST STORMS...WHICH COULD LEAD TO LOCALIZED FLOODING OR
FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES MONDAY AFTERNOON THROUGH TUESDAY NIGHT. A FEW STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY HAZARDS. IN ADDITION...HEAVY RAIN MAY
ACCOMPANY THE STRONGEST STORMS...WHICH COULD LEAD TO LOCALIZED
FLOODING OR FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
LIMITED ACTIVATION LATER THIS AFTERNOON AND EVENING...AND THEN AGAIN
MONDAY AND TUESDAY AFTERNOONS AND EVENINGS.
ANDRADE
In the hours before
Special weather statement, Jun 15, 11:58 PM CST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1258 AM CDT SUN JUN 16 2013
OKZ001-002-160700-
CIMARRON OK-TEXAS OK-
1258 AM CDT SUN JUN 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 200 AM CDT...
AT 1256 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST
OF BLACK MESA PARK TO 2 MILES NORTHWEST OF KEYES...MOVING EAST AT 30
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
KEYES... STURGIS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3700 10174 3661 10206 3700 10288
TIME...MOT...LOC 0557Z 260DEG 28KT 3694 10262 3683 10227
CLK
Special weather statement, Jun 16, 3:10 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
410 AM CDT SUN JUN 16 2013
TXZ005-010-015-160945-
HEMPHILL TX-LIPSCOMB TX-WHEELER TX-
410 AM CDT SUN JUN 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN WHEELER...
SOUTHERN LIPSCOMB AND NORTHEASTERN HEMPHILL COUNTIES UNTIL 445 AM
CDT...
AT 408 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF GLAZIER...OR 11 MILES SOUTH
OF LIPSCOMB...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
LIPSCOMB... LAKE MARVIN... HIGGINS...
GLAZIER...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3605 10054 3628 10031 3615 9999 3560 10000
TIME...MOT...LOC 0910Z 297DEG 24KT 3607 10018
CLK
Special weather statement, Jun 16, 3:47 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
447 AM CDT SUN JUN 16 2013
OKZ002-161045-
TEXAS OK-
447 AM CDT SUN JUN 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TEXAS COUNTY UNTIL 545 AM
CDT...
AT 444 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTH OF GUYMON...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
GUYMON... OPTIMA... HARDESTY...
GOODWELL...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3683 10110 3650 10119 3659 10164 3680 10153
TIME...MOT...LOC 0947Z 282DEG 14KT 3666 10147
CLK
Local storm report, Jun 16, 5:20 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
620 AM CDT SUN JUN 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND GST 4 E DALHART 36.06N 102.44W
06/15/2013 M60 MPH DALLAM TX PUBLIC
0740 PM TSTM WND DMG 4 E DALHART 36.06N 102.44W
06/15/2013 DALLAM TX PUBLIC
1 TO 3 INCH DIAMETER CHINESE ELM BRANCHES BROKEN.
RELAYED THROUGH FACEBOOK AND CONFIRMED VIA IMAGES.
&&
EVENT NUMBER AMA1300627 AMA1300628
EAHeavy Rain, Hansford
- When
- June 16, 5:30 AM CST to 8:30 AM CST
- Where
- Hansford County, 19 mi SE of Spearman to 22.41 mi SE of Spearman
- Reported by
- Public
- Coordinates
- 36.006, -100.959
A brief period of training thunderstorms moved over Roberts County during the early morning hours of the 16th. Localized flooding occurred southeast of the town of Spearman (Roberts County) due to these thunderstorms moving over the same location over a small period of time. A member of the public reported that rural roads and low water crossings near his location, 19 miles to the southeast of Spearman, had become impassable. Some ponding of water on his property was also reported. This minor flooding receded with a few hours after precipitation moved south of this location.
Heavy Rain, Potter
- When
- June 16, 11:00 PM CST to June 17, 1:36 AM CST
- Where
- Potter County, (Ama)amarillo Intl A to 6.71 mi SSW of Amarillo
- Reported by
- Broadcast Media
- Coordinates
- 35.220, -101.720
A line of thunderstorm developed over the southern Texas Panhandle during the late night hours of the 16th and persisted into the early morning hours of the 17th. This line of thunderstorms produced a period of heavy rain over the city of Amarillo (Randall and Potter County). A member of the local television station KFDA reported that over the period of an hour 0.97 inches of rain fell at the station in downtown Amarillo (Potter County). This heavy rain led to minor flooding of streets in the southern portion of the city (Randall County). The flooding subsided after 1 AM CST.
Heavy Rain, Randall
- When
- June 16, 11:00 PM CST to June 17, 1:36 AM CST
- Where
- Randall County, 6.33 mi NW of Timbercreek Canyon to 0.78 mi NNW of Amarillo
- Reported by
- Broadcast Media
- Coordinates
- 35.111, -101.904
A line of thunderstorm developed over the southern Texas Panhandle during the late night hours of the 16th and persisted into the early morning hours of the 17th. This line of thunderstorms produced a period of heavy rain over the city of Amarillo (Randall and Potter County). A member of the local television station KFDA reported that over the period of an hour 0.97 inches of rain fell at the station in downtown Amarillo (Potter County). This heavy rain led to minor flooding of streets in the southern portion of the city (Randall County). The flooding subsided after 1 AM CST.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 16 to 18, 20134 deaths · 1 event
- Flood and Hail in Nebraska, June 16 to 17, 2013$1.8 million · 1.75 in hail · 14 events
- Hail and Damaging Winds in Kansas, June 16 to 17, 2013$697,000 · 1 in hail · 12 events
- Hail in South Dakota, June 16, 2013$410,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Minnesota, June 16, 2013$75,000 · 1 in hail · 13 events
- Flash Flood and Hail in Oklahoma, June 16 to 17, 2013$35,000 · 1 in hail · 15 events
- Hail in South Dakota, June 16, 2013$40,000 · 2.75 in hail · 4 events
- Hail and Damaging Winds in Texas, June 16 to 17, 2013$20,000 · 2.75 in hail · 15 events
- Tornado and Flash Flood in Nebraska, June 16, 2013$6,000 · EF0 · 29 events
- Hail and Damaging Winds in Oklahoma, June 16 to 17, 2013$13,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Texas, June 16 to 17, 2013$21,000 · 2.5 in hail · 8 events
- Damaging Wind in Wyoming, June 16, 20131 injured · $20,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463902, 463906, 463907.